Wisconsin, 2010

Flooding and Damaging Winds in Wisconsin, August 9, 2010

August 9, 2010 · NWS ARX · 6 events in 3 counties and zones

A line of thunderstorms developed in western Iowa ahead of a trough of low pressure in the Central Plains on the afternoon of August 8th. These storms moved into southwest Wisconsin during the early morning hours of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms developed in western Iowa ahead of a trough of low pressure in the Central Plains on the afternoon of August 8th. These storms moved into southwest Wisconsin during the early morning hours of August 9th. Strong winds caused damage across the area, while heavy rains combined with saturated conditions to cause flooding, leading to road closures in parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 8, 8:57 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 8:57 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT SUN AUG 8 2010

.UPDATE...

COMPLEX OF STORMS TRACKING EAST ACROSS IOWA WILL POTENTIALLY BRING
ANOTHER ROUND OF HEAVY RAIN OVERNIGHT TO PORTIONS OF SOUTHWEST
WISCONSIN. THE GROUND IN THIS AREA IS ALREADY SATURATED FROM THE
RAIN THAT OCCURRED EARLY THIS MORNING. ALREADY HAVE SOME FLOODING
PROBLEMS IN THIS AREA SO THE AREA CAN NOT TAKE MUCH IF ANY
ADDITIONAL RAIN BEFORE MORE FLOODING PROBLEMS WILL OCCUR. VERY
HIGH RAINFALL RATES WILL BE POSSIBLE WHICH COULD DROP ANOTHER 1 TO
2 INCHES IN A SHORT PERIOD OF TIME.

04

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT SUN AUG 8 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS THIS PACKAGE REMAIN FRONTAL/OUTFLOW BOUNDARY
LOCATIONS AND RESULTING SHRA/TSRA CHANCES...SEVERE AND HEAVY RAIN
THREATS...AND TEMPERATURES.

DATA ANALYSIS AT 18Z HAD A BROAD AREA OF LOW PRESSURE FROM WESTERN
KS TO WESTERN MN TO NEAR LK WINNIPEG. REMNANT CONVECTION OVER
NORTHERN IL AND LOW CLOUDS OVER MUCH OF WI AND NEARBY AREAS
DISRUPTING WIND/PRESSURE/TEMP FIELDS...MAKING WARM FRONT EAST OF
THE PORTION OF THE LOW IN WESTERN MN HARD TO FIND. WARM FRONT
APPEARS TO BE NEAR A KMSP-KGRB LINE...WITH OUTFLOW BOUNDARY FROM
EARLY MORNING CONVECTION ALL BUT DISSIPATED OVER MN/NORTHERN IA.
LAPS ANALYSIS INDICATES 2.5K-3.5K J/KG SFC BASED CAPE WEST OF THE
FCST AREA...WITH LAPS SOUNDINGS INDICATING CAPPING FROM 900-750MB
AND WINDS LESS THAN 10KT THRU 750MB FOR A POINT WEST OF KMCW IA.

08.12Z MODELS LOOK TO HAVE INITIALIZED WILL AND OFFER REASONABLY
SIMILAR SOLUTIONS FOR TONIGHT INTO WED NIGHT...AT LEAST WITH THE
LARGER SCALE FEATURES. PLENTY OF DIFFERENCES IN THE DETAILS AND
CONVECTIVE TIMING/OUTCOMES FOR THE AREA...WITH MODELS GENERALLY
STRUGGLING WITH PRECIP/CONVECTION ACROSS THE REGION THIS MORNING AND
MID-DAY. DPROG/DT OF 500MB HGTS AT 08.12Z SHOWED RUNS OF 06.12Z AND
07.12Z VERIFIED WELL ACROSS NOAM WITH BETTER RUN-TO-RUN CONSISTENCY
TO ECMWF. EARLIER RUNS ALL TENDED TO BE A BIT WEAK WITH A SHORTWAVE
FEATURE OVER WY. MODELS CONVERGING TOWARD A TIGHTER CONSENSUS IN
THE 00-36HR PERIOD...WITH A BIT STRONGER FEATURE TO MOVE EAST FROM
WY TONIGHT AND THE NEXT SHORTWAVE TO LIFT TOWARD WY. ECMWF/GFS WITH
BETTER RUN-TO-RUN CONSISTENCY. CONSENSUS CONTINUES TO TIGHTEN IN
THE 36-84HR PERIOD...TOWARD A COMPROMISE OF THE EARLIER RUNS. STILL
SOME TIMING/STRENGTH DIFFERENCES WITH THE SHORTWAVE TROUGH INTO THE
CENTRAL/NORTHERN PLAINS TUE/TUE NIGHT THEN ACROSS THE REGION WED.
TREND IS STRONGER WITH A TROUGH/UPPER LOW OVER OREGON AT 72-84HRS.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS REASONABLE WITH THE
LOW AND WARM FRONTAL POSITION. PER WV IMAGERY...MODELS REASONABLE
WITH SHORTWAVE FEATURES ACROSS THE NORTHERN PLAINS AND OVER THE
ROCKIES AHEAD OF THE TROUGH. GEM/NAM APPEAR BETTER WITH A WEAK
SHORTWAVE OVER NORTH-CENTRAL NEB. ALL MODELS DID RATHER POORLY WITH
12Z-18Z PRECIP ACROSS THE NORTH-CENTRAL CONUS. ALL THAT SAID...NO
CLEAR MODEL FAVORITE AND TRENDED TOWARD THE MODEL/ENSEMBLE
CONSENSUS. WITH INDIVIDUAL MODELS NOT DOING WELL SAT NIGHT AND
THIS MORNING...SHORT-TERM FCST CONFIDENCE BELOW AVERAGE THIS CYCLE.

IN THE NEAR TERM...AIRMASS WEST OF THE FCST AREA CAPPED THIS
AFTERNOON...WITH LACK OF/MINIMAL CUMULUS IN VIS IMAGERY...WITH THE
WEAK WINDS BELOW 750MB NOT FAVORABLE FOR MUCH IN THE WAY OF
LIFT/CONVERGENCE. APPEARS CONVECTION WILL HAVE TO WAIT FOR SFC WAVE
OF LOW PRESSURE IN SOUTHEAST SD TO MOVE EAST WITH THE NEB/WY
SHORTWAVES LATER THIS AFTERNOON/TONIGHT. CONVECTION STARTING TO
ERUPT IN NORTH CENTRAL NEB AT 19Z...AHEAD OF THE FIRST SHORTWAVE...
ON NOSE OF SLOWLY INCREASING 925-850MB MOISTURE TRANSPORT...AND ON
WESTERN EDGE OF 2K TO 3.5K J/KG MIXED LAYER CAPE FIELD. NAM/ECMWF/
SREF MEAN/08.12Z SPC WRF AND TO SOME EXTENT 08.00Z NSSL WRF DO
CAPTURE THE INCREASING CONVECTION OVER SOUTHEAST SD/NORTHEAST NEB
THIS AFTERNOON. FAVORING THIS GROUP OF SOLUTIONS TONIGHT...MAIN 925-
850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE WITH/AHEAD OF THIS
CONVECTION REMAINS ACROSS IA...ALONG WITH HEAVIEST RAIN AND GREATER
SEVERE STORM THREAT. SEE SWODY1 FOR SEVERE DETAILS. SOUTHWEST THIRD
OF THE FCST AREA WITH THE GREATEST HEAVY RAIN THREAT TONIGHT ESCAPED
THE HEAVY RAINS OF THIS MORNING...ALL BUT GRANT COUNTY WI. FLASH
FLOOD GUIDANCE VALUES OVER NORTHEAST IA REMAIN IN THE 2.5 TO 3.5
INCH RANGE. CONSIDERED A FLASH FLOOD WATCH BUT GIVEN PLENTY OF
UNCERTAINTY AND THREAT NOT APPEARING WIDESPREAD OR LIKELY TONIGHT...
WILL CONTINUE WITH ESF OUTLOOKS FOR NOW. HIGHEST RAIN CHANCES ACROSS
THE SOUTHWEST THIRD OF THE FCST AREA LATER TONIGHT WITH CONVECTIVE
COMPLEX EXPECTED TO PASS SOUTHEAST ACROSS CENTRAL IA. STRONGER LOWER
LEVEL THERMODYNAMIC FORCING REMAINS GENERALLY SOUTH OF THE AREA
MON/MON NIGHT AS WEAK HIGH PRESSURE BUILDS OVER WI AND THE SFC
TROUGH/FRONTAL BOUNDARY IS PUSHED SOUTH OF THE AREA. SHRA/TSRA
CHANCES MON/MON NIGHT MAINLY OVER THE SOUTH HALF OF THE FCST AREA...
BUT THIS WILL BE DEPENDENT ON EVOLUTION/OUTCOME OF CONVECTION
TONIGHT. FRONTAL BOUNDARY RETURNS NORTH TUE/TUE NIGHT AS THE
STRONGER SHORTWAVE EJECTS INTO THE CENTRAL/NORTHERN PLAINS...WITH
INCREASING LOWER LEVEL THERMODYNAMIC FORCING INTO THE AREA. RAISED
SHRA/TSRA CHANCES TOWARD 50 PERCENT FOR TUE/TUE NIGHT. THREAT OF
HEAVY RAINS WILL SPREAD BACK ACROSS THE FCST AREA TUE AFTERNOON/
NIGHT WITH THE BOUNDARY AND A VERY MOIST /PW/S IN THE 2 INCH RANGE/
AND UNSTABLE AIRMASS TO BE LIFTED INTO THE BOUNDARY. FLASH FLOOD
WATCH MAY BE NEEDED FOR PORTIONS OF THE FCST AREA CENTERED ON TUE
NIGHT. SFC TROUGH/LOW TO MOVE EAST ACROSS THE REGION WED...BUT
PLENTY OF MODEL TIMING DIFFERENCES. CONTINUED A 30-40 PERCENT
SHRA/TSRA CHANCE ON WED FOR NOW. TRENDED RAIN CHANCES DOWN THRU WED
NIGHT WITH THE SFC LOW/TROUGH EXPECTED TO BE EAST OF THE AREA AND
RISING HGTS ALOFT/HIGH PRESSURE MOVING IN.

GENERALLY FAVORED A BLEND OF NUMERICAL TEMPERATURE GUIDANCE FOR
TONIGHT THRU WED NIGHT. TEMPERATURES/HUMIDITY LEVELS WILL BE MUGGY/
SWELTERY FOR MUCH OF THE PERIOD...WITH DEW POINTS MOSTLY IN THE 70F
TO 75F RANGE. QUESTION REMAINS TIMING OF CONVECTION ACROSS THE AREA
AND EXTENT/DURATION OF DEBRIS CLOUDS...MUCH LIKE TODAY. IF CLOUDS
CLEAR DURING THE DAY WITH HIGHS CLIMBING TO AROUND 90...HEAT INDICES
COULD CLIMB TO OR ABOVE 100...WITH POTENTIAL NEED FOR HEAT
ADVISORIES FOR PORTIONS OF THE FCST AREA. IF CONVECTION OR DEBRIS
CLOUDS LINGER DURING THE DAY /LIKE TODAY/ HIGHS WOULD BE SOME 10F OR
SO COOLER THAN GUIDANCE/FCST GRID HIGHS ON ANY ONE OF THE DAYS.

LONG TERM...THURSDAY THROUGH SUNDAY

08.00Z MEDIUM RANGE MODELS IN MODEST AGREEMENT THU/FRI AS A
SHORTWAVE TROUGH PASSES EAST OF THE REGION AND WEAK RIDGING ALOFT
BUILDS IN...BUT DIFFER QUITE A BIT WITH DETAILS IN THE WESTERN CONUS
TROUGH. ECMWF WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY. BETWEEN
MODEL AND RUN-TO-RUN CONSISTENCY A BIT BETTER SAT/SUN WITH SOME
PROGRESSION OF THE UPPER PATTERN. EASTERN PAC RIDGING
STRENGTHENS/BUILDS EAST WITH REMNANTS OF THE WESTERN CONUS TROUGH
MOVING INTO CENTRAL CAN/ NORTH CENTRAL CONUS. WITH ALL THE MODEL
DETAIL DIFFERENCES...RUN-TO-RUN CONSISTENCY LESS THAN DESIRABLE AND
PATTERN LOOKING TO TRANSITION...LONG-TERM FCST CONFIDENCE BELOW
AVERAGE. PREFERRED A MODEL/ENSEMBLE CONSENSUS SIMILAR TO PMDEPD.
WITH RISING HGTS ALOFT ON THU BEHIND THE TROUGH AND SOME CONSENSUS
FOR HIGH PRESSURE OVER THE REGION...REMOVED RAIN CHANCE FROM THU.
ECMWF/GFS ENSEMBLE MEAN INDICATE A WEAK SHORTWAVE TO FLATTEN THE
UPPER RIDGE AGAIN THU NIGHT/FRI WITH SOME LOWER LEVEL MOISTURE
ADVECTION ON THE WEST SIDE OF THE RETREATING HIGH. CONTINUED A SMALL
SHRA/TSRA CHANCE THU NIGHT/FRI. SFC LOW ASSOCIATED WITH A PORTION OF
THE WESTERN NOAM TROUGH MOVING INTO/ACROSS ACROSS CENTRAL
CAN/NORTHERN PLAINS DRIVES A RATHER STRONG COLD FRONT INTO/THRU THE
AREA FRI NIGHT/SAT. A MOIST...UNSTABLE AIRMASS SHOULD BE IN PLACE
AHEAD OF THIS FRONT...ALONG WITH STRONGER LOWER LEVEL THERMODYNAMIC
FORCING/ LIFT AND DYNAMICS ALOFT AHEAD OF THE TROUGH. SHRA/TSRA
CHANCES FRI NIGHT INTO SAT NIGHT REASONABLE GIVEN DETAIL/TIMING
DIFFERENCES AMONG THE MODELS/ ENSEMBLES. FRONT SHOULD BE WELL THRU
THE AREA SUN...WITH COOLER/DRIER CAN HIGH PRESSURE BUILDING INTO THE
REGION AND LEFT SUN DRY. FAVORED A BLEND OF GFS ENSEMBLE MOS AND HPC
GUIDANCE FOR HIGHS/LOWS THRU THE PERIOD.

AVIATION...TONIGHT AND MONDAY

COMPLICATED WEATHER CONCERNS FOR AVIATION...AND THIS WILL LIKELY
CONTINUE FOR THE NEXT SEVERAL DAYS. A WAVERING WEST-EAST RUNNING
FRONTAL BOUNDARY WILL WORK WITH SEVERAL UPPER AIR DISTURBANCES AND A
WARM AND VERY MOIST AIR MASS TO PRODUCE PERIODIC SHRA/TS CHANCES FOR
TONIGHT INTO NEXT WEEKEND. DETAILING WHERE THE BETTER CHANCES WILL
BE...AND POTENTIAL IMPACTS ON KRST/KLSE...WILL BE PROBLEMATIC AT
TIMES DUE TO THE NUMEROUS FOCUSES VIA OUTFLOW BOUNDARIES ETC FOR
SHRA/TS. HOWEVER...GIVEN THE HIGH MOISTURE CONTENT...ANY
THUNDERSTORM WILL BE CAPABLE OF VERY HEAVY RAINFALL...WITH INCH PER
HOUR RAINFALL RATES...AND LIFR/IFR CONDITIONS.

LOOKING AT THIS AFTERNOON/EVENING...RUC13 AND NAM12 INDICATE SOME
WEAK LOW LEVEL FRONTOGENETIC FORCING...RUNNING FROM WESTERN WI INTO
EASTERN WI...THAT COULD SERVE AS A FOCUS FOR SOME SHRA/TS
DEVELOPMENT. HOWEVER...STRATUS SHIELD DEVELOPED ACROSS THE AREA IN
THE WAKE OF THE MORNING CONVECTION...AND THIS WILL NEED TO DISSIPATE
FOR DESTABILIZATION AND THEN REALIZATION OF AT LEAST A SCT PCPN
THREAT. ANTICIPATE THAT THIS STRATUS SHOULD START TO MIX OUT BY
MID/LATE AFTERNOON...BUT THIS COULD BE TOO LATE TO ALLOW FOR ENOUGH
DESTABILIZATION OF THE SFC/NEAR SFC LAYER. CONTINUED SOME VCTS
TOWARD THE 00Z HOUR...BUT THIS MAY BE TOO EARLY. OVERNIGHT THE FOCUS
IS LOOKING LIKE IT WILL BE SOUTH OF KRST/KLSE AS THE LOW LEVEL
JET/MOISTURE TRANSPORT SUGGESTS ANOTHER MCS MOVING ACROSS IOWA INTO
NORTHERN ILL. NAM AND GFS STILL LAY OUT SOME QPF ACROSS SOUTHEAST
MN/WESTERN WI THOUGH...AND WILL CONTINUE TO HONOR PCPN CHANCES WITH
A VCTS OVERNIGHT. AS OF NOW...HAVE KEPT VSBY RESTRICTIONS RELATIVELY
MINOR...BUT WHEN/IF STORMS LOOK LIKE THEY WILL IMPACT KRST OR
KLSE...UPDATES WILL BE NEEDED FOR LOWER VSBYS AND CEILINGS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WIZ054-WIZ055-
     WIZ061.

MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 9:22 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN AUG 8 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1022 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS OVER WESTERN WISCONSIN WILL CONTINUE TO MOVE EAST INTO
PARTS OF NORTH CENTRAL AND WESTERN WISCONSIN THROUGH THE EARLY
MORNING HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WIND GUSTS...HEAVY RAIN AND POSSIBLY SOME LARGE HAIL. PARTS
OF WESTERN WISCONSIN ARE ALREADY SATURATED FROM PREVIOUS RAINS AND
ANY ADDITIONAL RAIN COULD QUICKLY LEAD TO FLOODING.

A THUNDERSTORM COMPLEX WILL MOVE EAST INTO NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN
THROUGH THE OVERNIGHT HOURS. THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS AND HEAVY RAIN.

IN ADDITION...PARTS OF SOUTHWEST WISCONSIN ARE SATURATED FROM
PREVIOUS RAINS. WITH INTENSE RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR POSSIBLE OVERNIGHT...THIS COULD LEAD TO FLOODING.
THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST
WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MULTIPLE BOUTS OF THUNDERSTORMS ARE POSSIBLE FROM MONDAY
THROUGH SATURDAY. THE POTENTIAL EXISTS FOR HEAVY RAINFALL
WITH THE STORMS...ALONG WITH SOME SEVERE WEATHER. HOWEVER...IT
IS STILL TOO EARLY TO DISCERN SPECIFIC TIME PERIODS THAT POSSESS
A HIGHER CHANCE FOR HAZARDOUS WEATHER. A FLASH FLOOD WATCH IS IN
EFFECT FOR PARTS OF SOUTHWEST WISCONSIN THROUGH MONDAY AFTERNOON.

ALSO...THERE IS THE POTENTIAL THAT HEAT INDICES COULD CLIMB NEAR OR
EXCEED 100 DEGREES DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS PORTIONS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THEN...
PERIODICALLY OVER THE REMAINDER OF THE AREA EARLY NEXT WEEK.
SPOTTERS SHOULD MONITOR LATEST FORECASTS AND OUTLOOKS FOR ANY SEVERE
WEATHER POTENTIAL.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04/DTJ

In the hours before

Special weather statement, Aug 8, 10:21 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CDT SUN AUG 8 2010

IAZ008>011-018-019-029-030-090515-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
1121 PM CDT SUN AUG 8 2010

...STRONG THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST ACROSS
ALLAMAKEE...CHICKASAW...CLAYTON...FAYETTE...FLOYD...HOWARD...
MITCHELL AND WINNESHIEK COUNTIES THROUGH 100 AM MONDAY MORNING...

AT 1116 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM RICEVILLE TO WATERLOO. THIS LINE WAS MOVING EAST AT
50 MPH...AND IT SHOULD BE LOCATED FROM NEAR DORCHESTER TO COLESBURG
BY 1230 AM.

WIND GUSTS UP TO 55 MPH...HOURLY RAINFALL RATES OF 1 TO 3 INCHES AN
HOUR...AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THIS LINE OF
STRONG THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

BOYNE
Local storm report, Aug 8, 10:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST NEW HAMPTON             43.06N 92.31W
08/08/2010  M59 MPH          CHICKASAW          IA   MESONET

&&

DTJ
Local storm report, Aug 8, 10:41 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     NEW HAMPTON             43.06N 92.31W
08/08/2010  M59.00 MPH       CHICKASAW          IA   MESONET

&&

DTJ
Local storm report, Aug 8, 11:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 AM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND DMG     DECORAH                 43.31N 91.79W
08/09/2010                   WINNESHIEK         IA   LAW ENFORCEMENT

            SMALL TREE DOWN

&&

04
Special weather statement, Aug 8, 11:32 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT MON AUG 9 2010

IAZ011-030-WIZ053>055-061-090630-
ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-RICHLAND-VERNON-
1232 AM CDT MON AUG 9 2010

...STRONG THUNDERSTORMS EXPECTED IN ALLAMAKEE...CLAYTON...CRAWFORD...
GRANT...RICHLAND AND VERNON COUNTIES THROUGH 130 AM CDT...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS THE
EASTERN PORTIONS OF ALLAMAKEE AND CLAYTON COUNTIES IN NORTHEAST IOWA
AND SOUTHWEST WISCONSIN BETWEEN 1230 AM AND 130 AM.

THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH...HOURLY
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

BOYNE
Local storm report, Aug 8, 11:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 AM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND GST     EDGEWOOD                42.65N 91.40W
08/09/2010  M47 MPH          CLAYTON            IA   CO-OP OBSERVER

&&

04

The radar

The La Crosse radar (KARX), 116 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 9, 12:05 AM CST
Where
Grant County, 1.13 mi SSE of Lancaster
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
42.835, -90.711

A large tree was uprooted by strong thunderstorm winds. The tree fell on and damaged an outbuilding, while also causing damage to utility lines that were pulled from the ground.

Thunderstorm Wind, Richland

When
August 9, 12:21 AM CST
Where
Richland County, 1 mi E of Basswood
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.270, -90.480

Thunderstorm winds blew the roof off of a shed, as well as damaging trees along Town Hall Road, which is just east of the town of Basswood.

Thunderstorm Wind, Richland

When
August 9, 12:38 AM CST
Where
Richland County, 1.69 mi W of Loyd
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.423, -90.283

Damage occurred to the roof of a home, as well as to a shed at a homestead along County Road NN. Also, trees and power lines were blown down between Ithaca and Cazenovia.

Flood, Richland

When
August 9, 8:45 AM CST to 11:00 AM CST
Where
Richland County, 0.49 mi NNE of Yuba to 0.61 mi N of Yuba
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.537, -90.426

Flooding was reported near County Road C, outside of Yuba.

Flood, Vernon

When
August 9, 10:00 AM CST to 4:00 PM CST
Where
Vernon County, 0.67 mi NNE of Chaseburg to 0.7 mi N of Chaseburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.660, -91.097

State Highway 162 in Chaseburg was underwater.

Flood, Vernon

When
August 9, 10:00 AM CST to 4:00 PM CST
Where
Vernon County, 2.98 mi W of La Farge to 2.48 mi W of La Farge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.574, -90.689

Tunnelville Road was underwater after heavy rains fell in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249755, 249735, 249739, 249728, 249725, 249727.